Dabigatran usage, Ischaemic stroke

A change of anti-coagulation medication from Warfarin to Dabigatran resulted in an Ischaemic stroke. Find out what can be learned from this case.

2,732

Views

2

Shares

Event: Dabigatran usage.
Injury: Ischaemic stroke.

Key points

  • There is no evidence of the efficacy of Dabigatran in patients with mechanical prosthetic values.
  • Dabigatran is indicated in some patients with non-valvular atrial fibrillation and in those with haemodynamically significant valvular heart disease.
  • Dabigatran has been associated with dyspepsia and gastrointestinal haemorrhage as well as intracranial haemorrhage.
  • Dabigatran can be difficult to use in those 80 years and older, the frail, those of low body weight and those with renal impairment.
  • Dabigatran requires careful compliance owing to the short half-life of 12 hours; non-compliance can result in embolic complications.
  • There is no antidote, such as vitamin K, that can be used for excessive bleeding due to Dabigatran usage.

Case Study

He had a past medical history of aortic valve replacement (mechanical valve), mild renal impairment and atrial fibrillation (AF). He had been taking Warfarin for approximately nine years.

John had struggled with Warfarin, in particular through poor compliance and a reluctance to have regular blood tests. As a result he had experienced labile International Normalised Ratio (INR) readings and he had been admitted to hospital with bleeding even when his INR was in the therapeutic range. On discussion with John, his GP had replaced the Warfarin with Dabigatran in an attempt to reduce the problems John had with Warfarin maintenance. Initially John had reported having no problem on Dabigatran, in fact he had had less bleeding.

The motor vehicle accident occurred after John had been on Dabigatran for two months. On examination, he was diagnosed as having a left hemispheric ischaemic stroke. This was confirmed on neuro imaging and was suspected to have occurred as a result of a thrombus forming on the artificial aortic valve, embolising to the cerebral vessels and causing the stroke. Trans-oesophageal echocardiography confirmed non-obstructive valve thrombosis.

His anticoagulation therapy was discussed, and the examining doctor was of the opinion that John was not fully anti-coagulated on the dosage of Dabigatran that he was taking. The treating cardiologist expressed the opinion that the efficacy of Dabigatran has not yet been proven in patients with mechanical heart valves. Furthermore, the drug can be difficult to use in patients with renal insufficiency as it is mainly excreted by the kidney. John was commenced on heparin and Warfarin and he was eventually transferred for stroke rehabilitation. He remains on Warfarin.

A treatment injury claim was lodged for ischaemic stroke following a change of anticoagulation medication from Warfarin to Dabigatran. ACC accepted the claim as the ischaemic stroke was caused by the Dabigatran and was not considered an ordinary consequence of treatment. ACC contributed towards the costs of John’s treatment, rehabilitation and loss of wages.

Expert Commentary

Dr Carl Burgess, MB ChB MD FRACP FRCP Professor of Medicine/Clinical Pharmacology

This case demonstrates the dangers that may occur when a drug is prescribed off-label. Dabigatran is a direct thrombin inhibitor and is a new anticoagulant. It is indicated for use in non-valvular AF. It is also registered for the prevention of venous thromboembolism following orthopaedic surgery. Unlike Warfarin, it does not require continual monitoring. This is seen as an advantage, so uptake of this agent in patients with AF has been high since it was introduced in 2010/11. The latest guidelines from the American College of Chest Physicians recommend Dabigatran 150mg twice daily rather than adjusted- dose Warfarin for patients with AF who require oral anticoagulation.

However, the evidence for use in patients with prosthetic valves is lacking and the manufacturer does not recommend its use in such patients. In this particular case the problem that occurred was inadequate anticoagulation with resultant thrombosis. At present, it is recommended that a dose of Warfarin to achieve an INR of 3.0 (range 2.5 – 3.5) be used in patients with mechanical valves, whereas in non- valvular AF the target INR is 2.5 (range 2.0 – 3.0); no study has been done comparing Dabigatran with Warfarin in patients with mechanical valves or where Warfarin has been dosed to produce an INR of 3.0, so an equivalent dose is not known. The dose required would likely be greater than 150mg twice daily, but the exact amount is uncertain.

If this patient had been on Warfarin and presented this way and the INR had been sub-therapeutic he would have been a candidate for thrombolysis – one of the recommended treatments for prosthetic valve thrombosis. However, because it is not possible to assess the degree of anticoagulation with Dabigatran, thrombolysis could have been devastating with major haemorrhage. Furthermore, this patient was lucky not to have obstructive valve thrombosis; this might have necessitated valve replacement and would have increased his risk of death.

It should also be noted that Dabigatran has to be taken twice daily as it has a short half-life of approximately 12 hours. Therefore patients who are poorly compliant with Warfarin may be equally poorly compliant with Dabigatran and run the risk of embolism.

Post-marketing surveillance has shown that this drug can be difficult to use in those 80 years and older (not included in the main trial), the frail, those of low body weight and those with renal impairment (creatinine clearance less than 30ml/min) where excessive bleeding has occurred. The drug has also been associated with dyspepsia and gastrointestinal haemorrhage as well as intracranial haemorrhage. There is an increased risk of myocardial infarction when compared with those patients with AF treated with Warfarin. There is no antidote, such as vitamin K, that can be used for excessive bleeding.

References

  • Radecki RP. Dabigatran: uncharted waters and potential harms. Ann Intern Med. 2012; 157: 66-8
  • Marcum ZA, Vande Griend J, Linnebur SA. FDA drug safety communications: A narrative review and clinical considerations for older adults. Am J Geriatric Pharmacotherapy. 2012; 10: 264-71
  • McKellar SH et al. Effectiveness of Dabigatran etexilate for thromboprophylaxis of mechanical heart valves. J. Thor Cardiovascular Surg. 2011; 141(6): 1410-16
  • Connolly SJ et al. Dabigatran versus Warfarin in patients with atrial fibrillation. N Engl J Med. 2009; 361: 1139-51
  • You JJ et al. Antithrombotic therapy for atrial fibrillation: Antithrombotic Therapy and Prevention of Thrombosis, 9th ed: American College of Chest Physicians Evidence-Based Clinical Practice Guidelines. Chest 2012;141(suppl 2): e531S-e575S
  • Legrand M et al. The use of Dabigatran in elderly patients. Arch Intern Med. 2011; 171: 1285-88

Claims Information:

Between 1 July 2005 and 30 August 2012, there were only four claims related to Dabigatran usage causing treatment injuries. There was a total of 30 claims related to cerebrovascular accidents due to Warfarin usage, of which 17 were accepted and 13 were declined.

The most common reasons for declining the claims relating to Warfarin usage were because injuries were an ordinary consequence of the treatment or related to an underlying health condition, or there was no causal link between the treatment and the injury claimed.

About this case study

This case study is based on information amalgamated from a number of claims. The name given to the patient is therefore not a real one.

The case studies are produced by ACC’s Treatment Injury Centre, to provide health professionals with:

  • an overview of the factors leading to treatment injury
  • expert commentary on how similar injuries might be avoided in the future.

The case studies are not intended as a guide to treatment injury cover.

Send your feedback to: TI.info@acc.co.nz

How ACC can help your patients following treatment injury

Many patients may not require assistance following their treatment injury.

However, for those who need help and have an accepted ACC claim, a range of assistance is available, depending on the specific nature of the injury and the person’s circumstances. Help may include things like:

  • contributions towards treatment costs
  • weekly compensation for lost income (if there’s an inability to work because of the injury)
  • help at home, with things like housekeeping and childcare.

No help can be given until a claim is accepted, so it’s important to lodge a claim for a treatment injury as soon as possible after the incident, with relevant clinical information attached. This will ensure ACC is able to investigate, make a decision and, if covered, help your patient with their recovery.

Download

Download the case study here

Published 19/12/2012

Share this